Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 182, NWS Kansas City, MO

June 22, 2019DeKalb County, Gentry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 22, 2019, 5:04 PM CDT for DeKalb County, Gentry County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2019, 5:04 PM CDT (22:04 UTC)
Expired
Jun 22, 2019, 5:30 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeKalb County, MO, Gentry County, MO

The radar

The Pleasant Hill radar (KEAX), 145 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS53 KEAX 222204
SVREAX
MOC063-075-222230-
/O.NEW.KEAX.SV.W.0182.190622T2204Z-190622T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
504 PM CDT Sat Jun 22 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Gentry County in northwestern Missouri...
  North central DeKalb County in northwestern Missouri...

* Until 530 PM CDT.

* At 504 PM CDT, a severe thunderstorm was located near King City, or
  10 miles north of Maysville, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Darlington and Mcfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4019 9424 4014 9421 4008 9421 4005 9422
      4000 9439 4004 9450 4024 9439
TIME...MOT...LOC 2204Z 211DEG 15KT 4004 9441 

HAIL...1.00IN
WIND...60MPH
 
$$

Welsh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:57 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 22, 3:57 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
357 PM CDT Sat Jun 22 2019

.Discussion...
Issued at 357 PM CDT SAT JUN 22 2019

Severe weather along with possible flash flooding will be the main
concerns heading into this evening and overnight...

Severe thunderstorm watch 426 now in effect for the western half
of our fcst area as dewpoints in the low- to mid 70s combined
with temperatures in the middle to upper 80s, have led to rapid
destabilizion across our area. Latest SPC Mesoanalysis shows an
MLCAPE axis of 5000+ J/kg extending north across our region this
afternoon, with some residual capping still noted across far
northwest Missouri and east-central Missouri behind an outflow
boundary from earlier MCS activity. Main limiting factor so far
today has been a lack of synoptic-scale forcing, however regional
GOES-16 water vapor imagery continues to show a compact shortwave
trough lifting north through the southern Plains this afternoon.
In addition, surface analysis shows main cold front slowly
approaching our area from the northwest this afternoon, with
visible satellite clearly showing the aforementioned outflow
boundary extending from near Liberty south through the Missouri
Ozarks. These surface features, combined with the approaching
upper shortwave, will be the focus for developing convection
across western Missouri and eastern Kansas in the next hour or
two. Fcst soundings show fat CAPE profiles through the vertical
with high amounts of instability noted in the hail growth region
which is most likely in response to nearly dry adiabatic lapse
rates in the mid-levels resulting from a migrating EML plume
which is now in-place over the central Plains and adjoining lower
Missouri Vly. This dry mid-level air will also support strong
damaging wind gusts with storms that develop across the area later
this afternoon, which can be seen on latest SPC Mesoanalysis
DCAPE fcsts which highlight 1000+ J/kg across portions of the
area. While the tornado threat appears lower than the hail and
strong wind threat, regions near residual boundaries will need to
be watched closely as these areas often times support higher
amounts of low-level vorticity generation.

After convection develops, its expected to slowly move from west
to east across the fcst area. Another concern heading into the
overnight period will be the possibility of heavy rain and flash
flooding as PWAT values increase to 2" across a large portion of
the area. In fact, latest CIRA Advected Layered Precipitable
Water satellite imagery shows a corridor of higher mid- and
upper-level moisture heading north from the southern Plains this
afternoon, which further supports the idea that rainfall overnight
can be very efficient with such a warm and moist airmass in-place
over the area. Combine this with wet soil conditions from heavy
rainfall in previous days, we could be looking at an increased
flash flood threat later tonight and early Sunday. As a result of
these concerns, have elected to hoist another flash flood watch
which will remain in effect through Sunday evening for the entire
forecast area.

Unfortunately, shower and storm activity will likely continue for
a large part of the day on Sunday as the main cold front finally
starts to move through the region. Severe wx will remain a concern
through the day thanks to abundance of instability thanks to such
a moist pre-frontal airmass. Fortunately, rain chances should
start coming to an end through the overnight hours into Monday
morning as the front starts clearing the area.

Cooler and less humid air looks to finally move back into the
area on Monday as region will reside in a post frontal airmass.
Some lingering shwrs and storms will be possible through the day
as instability type shwrs/storms may develop across northern
Missouri as main upper low passes to our north. Drier and less
humid air looks to then remain in-place through at least mid-week
as high pressure settles south over the area.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1223 PM CDT SAT JUN 22 2019

Very challenging fcst this afternoon as forecast models continue
to show widespread, and potentially long-lasting opportunities for
for storms later this afternoon and evening. For now, models show
isolated storm coverage beginning around the 20z time frame,
however all seem to indicate that coverage should increase around
the 23z time frame as stronger synoptic-scale forcing arrives from
the southwest. As a result, have attempted to capture the higher
likelihood timing with a tempo group beginning at 23z, however
trends will have to be monitored for any cells that may impact
area terminals sooner. When the more concentrated activity begins
moving through, expect widespread categorical decreases to MVFR
and IFR with heavy rain resulting in reduced visibilities and
lower ceilings. Activity should gradually start moving east of
area terminals around the 04z time frame, with lingering
stratiform rain showers possible through the predawn hours. It
does remain possible that MVFR, and potentially IFR ceilings may
develop during the predawn hours, but will allow later fcsts
address those concerns once late afternoon and evening convective
trends become better established. Winds should remain from the
south and southeast between 8-13 kts through much of the fcst
period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through late Sunday
     night for KSZ025-057-060-102>105.

MO...Flash Flood Watch from 7 PM CDT this evening through late Sunday
     night for MOZ001>008-011>017-020>025-028>033-037>040-
     043>046-053-054.

&&

Discussion...32
Aviation...32
Hazardous weather outlook, Jun 22, 12:44 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1244 PM CDT Sat Jun 22 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231745-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1244 PM CDT Sat Jun 22 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Severe storms are possible later this afternoon into tonight across
 the entire area. All modes of severe are possible including
 damaging winds, large hail, and a tornado or two. In addition,
 heavy rain is expected with these storms which could lead to flash
 flooding as well as additional river flooding.

 More detailed information can be
 accessed at... https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Multiple rounds of storms are possible Sunday with some lingering
 storms in the morning and then redevelopment in the afternoon. The
 storms in the afternoon could become severe with large hail,
 damaging winds, and a few tornadoes possible. By Monday there could
 be 2 to 3 inches of rainfall over the region with some areas seeing
 localized amounts higher than that, mainly north of the Missouri
 River. This will likely aggravate river flooding and may cause some
 flash flooding issues.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 22, 4:58 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT Sat Jun 22 2019

KSZ025-102-103-MOZ004-012-013-020-028-222230-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
De Kalb MO-Gentry MO-Andrew MO-
458 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHWESTERN LEAVENWORTH...ATCHISON...BUCHANAN...SOUTHWESTERN
GENTRY...NORTHWESTERN PLATTE...ANDREW AND WESTERN DEKALB COUNTIES
UNTIL 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Savannah to near Rushville to near
Nortonville. Movement was northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
St. Joseph, Atchison, Savannah, Weston, Wathena, Elwood, Country Club
Villa, Country Club, King City, Agency, Effingham, Union Star,
Amazonia, Rushville, Lancaster, Clarksdale, Lewis And Clark Village,
Doniphan, Easton and De Kalb.

This includes the following highways...
 Interstate 29 between mile markers 32 and 63.
 Interstate 229 between mile markers 0 and 14.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3949 9557 3969 9513 4009 9485 4013 9437
      3970 9462 3915 9518 3942 9518 3942 9557
TIME...MOT...LOC 2158Z 247DEG 31KT 3998 9478 3966 9500 3938 9535

Welsh

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:36 PM CDTRiver Flood WarningEAXLinn, Livingston5 days
Jun 21, 9:45 PM CDTSpecial Weather StatementEAXGentry30 min
Jun 21, 10:20 PM CDTSpecial Weather StatementEAXHarrison40 min
Jun 21, 10:23 PM CDTAreal Flood AdvisoryEAXGentry, Harrison, Worth3 hr
Jun 21, 11:27 PM CDTAreal Flood AdvisoryEAXGrundy, Mercer, Sullivan3 hr
Jun 22, 7:05 AM CDTSpecial Weather StatementEAXBates40 min
Jun 22, 7:52 AM CDTRiver Flood WarningEAXBuchanan3 days
Jun 22, 7:52 AM CDTRiver Flood WarningEAXPlatte5 days
Jun 22, 7:52 AM CDTRiver Flood WarningEAXPlatte5 days
Jun 22, 8:36 AM CDTSpecial Weather StatementEAXAdair, Schuyler39 min
Jun 22, 2:48 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more23 hr
Jun 22, 4:58 PM CDTSpecial Weather StatementEAXAndrew, Buchanan32 min
Jun 22, 5:02 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan28 min
Jun 22, 5:13 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte47 min
Jun 22, 5:29 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, DeKalb, Gentry, Harrison, Holt and 2 more31 min
Jun 22, 5:39 PM CDTFlash Flood WarningEAXAndrew, Buchanan, DeKalb, Gentry, Harrison, Holt and 3 more15 hr
Jun 22, 5:58 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, Platte32 min
Jun 22, 6:01 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Harrison29 min
Jun 22, 6:38 PM CDTSpecial Weather StatementEAXDaviess, Harrison52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.